Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 182, NWS Memphis, TN

September 16, 2009Alcorn County, Tishomingo County, Mississippi; 4 counties in Tennessee

NWS Memphis, TN issued this flash flood warning at Sep 16, 2009, 5:39 PM CDT for Alcorn County, Tishomingo County, Mississippi; 4 counties in Tennessee. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2009, 5:39 PM CDT (22:39 UTC)
Expired
Sep 16, 2009, 7:45 PM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Alcorn County, MS, Tishomingo County, MS, Chester County, TN, Hardeman County, TN, Hardin County, TN, McNairy County, TN

The radar

The Memphis radar (KNQA), 131 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 6:05 PM CDTFLASH FLOODHornsby, TNHIGHWAY 64 EAST IN HORNSBY BALLFIELD NEXT TO ROAD HAS STANDING WATER AT LEAST 1 FOOT DEEP

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2009-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2009-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
502 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
454 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 162241
FFWMEG
MSC003-141-TNC023-069-071-109-170045-
/O.NEW.KMEG.FF.W.0182.090916T2241Z-090917T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
539 PM CDT WED SEP 16 2009

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHERN TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHERN CHESTER COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...
  HARDIN COUNTY IN SOUTHWEST TENNESSEE...
  MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 745 PM CDT

* AT 539 PM CDT...DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST 2 HOURS. SHOWERS AND THUNDERSTORMS
  WILL PRODUCE AN ADDITIONAL 1 TO 2 INCHES OF RAIN OVER THE NEXT 2
  HOURS. LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WATER COVERING
  HIGHWAY 57 NEAR COUNCE AT 450 PM CDT. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  INCLUDE OLIVE HILL...MORRIS CHAPEL...MASSEYVILLE AND ADAMSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3501 8819 3488 8809 3480 8812 3496 8877
      3500 8881 3503 8917 3529 8918 3523 8896
      3548 8846 3544 8836 3543 8836 3543 8830
      3538 8819 3538 8803 3503 8798

$$
1 follow-up statement
000 
WGUS74 KMEG 170044
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
743 PM CDT WED SEP 16 2009

MSC003-141-TNC023-069-071-109-170053-
/O.EXP.KMEG.FF.W.0182.000000T0000Z-090917T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALCORN MS-TISHOMINGO MS-CHESTER TN-HARDEMAN TN-HARDIN TN-MCNAIRY TN-
743 PM CDT WED SEP 16 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM CDT FOR MCNAIRY...
HARDIN...SOUTHERN HARDEMAN...SOUTHERN CHESTER...NORTHERN TISHOMINGO
AND NORTHERN ALCORN COUNTIES...

HEAVY RAIN HAS DIMINISHED ACROSS THE AREA. THUS THE FLASH FLOOD 
WARNING WILL BE ALLOWED TO EXPIRE.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3501 8819 3488 8809 3480 8812 3496 8877
      3500 8881 3503 8917 3529 8918 3523 8896
      3548 8846 3544 8836 3543 8836 3543 8830
      3538 8819 3538 8803 3503 8798

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 3:24 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Sep 16, 3:24 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
324 PM CDT WED SEP 16 2009

...CORRECT DURATION OF SHORT TERM DISCUSSION

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS ARE ONCE AGAIN PRODUCING VERY HEAVY
RAINFALL.  FLASH FLOODING AREAS ARE FAIRLY WIDESPREAD IN OUR SERVICE
AREA SINCE THE SLOW MOVING UPPER LOW HAS COMBINED WITH ABUNDANT GULF
MOISTURE.

&&

.SHORT TERM (TONIGHT THROUGH SUNDAY)...
OVER THE PERIOD THERE IS A SLIGHT RETROGRESSION OF THE UPPER LOW
INTO THE SOUTHERN HIGH PLAINS.  HOWEVER AN UPPER TROUGH CONTINUES TO
EXTEND INTO THE REGION THROUGH THE WEEKEND.  AS A RESULT MORE
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED.

WE WILL EXTEND THE FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON AS
THE POTENTIAL CONTINUES TO EXIST UNDER THIS SLOW PATTERN.

.LONG TERM (MONDAY THROUGH WEDNESDAY)...
ECMWF AND GFS ARE IN GENERAL AGREEMENT FOR NEXT WEEK...ALTHOUGH
TIMING OF THE SURFACE COLD FRONT IS A LITTLE DIFFERENT ON DAY 6/7.
BOTH MODELS CONTINUE TO DROP A POLAR AIRMASS INTO THE REGION LATE IN
THE PERIOD.  PREVIOUS MODEL RUNS HAD A FULL LATITUDE
TROUGH...HOWEVER THE 12Z RUN HAS A CLOSED LOW OVER THE CENTRAL US.
EITHER WAY COOLER TEMPERATURES ARE ANTICIPATED BY THE MIDDLE OF NEXT
WEEK AND BEYOND.

 BELLES

&&

.AVIATION...

18Z TAF SET

UPPER LEVEL LOW PRESSURE SYSTEM CONTINUES TO PRODUCE BANDS OF SHOWERS
WITH A FEW ISOLATED THUNDERSTORMS. TIMING IS REALLY HARD TO PINPOINT
THUS LOW CONFIDENCE IN FORECAST WITH THIS TAF SET. EXPECT BEST
CHANCES WILL OCCUR THROUGH 00Z. ANOTHER BAND WILL LIKELY DEVELOP AND
MOVE NORTH THROUGH THE CWA AROUND MIDNIGHT THROUGH THE EARLY
MORNING HOURS. MVFR CIGS WILL LIKELY BECOME VFR BY 00Z BEFORE
DECREASING AGAIN TO MVFR AND EVENTUALLY IFR BY THE EARLY MORNING
HOURS. VSBYS WILL BE REDUCED TEMPORARILY UNDERNEATH THE SHOWERS. NE
WINDS AROUND 10-12 KTS WILL OCCUR THROUGH 00Z. SPEEDS WILL THEN
DECREASE SLIGHTLY TO AROUND 6-8 KTS.

KRM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  70  80  70  81 /  90  70  50  60
MKL  67  80  67  80 /  80  70  50  60
JBR  67  79  67  79 /  80  60  40  40
TUP  70  82  70  83 /  80  70  60  60

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR DUNKLIN-PEMISCOT.

MS...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Sep 16, 3:30 PM CDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
330 PM CDT WED SEP 16 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-171030-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
330 PM CDT WED SEP 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE MIDSOUTH. NUMEROUS
SHOWERS AND THUNDERSTORMS WILL REPEATEDLY MOVE OVER THE WATCH AREA
WITH VERY HEAVY RAINFALL RATES. SEVERAL INCHES OF RAIN WILL BE
POSSIBLE OVER THESE AREAS WHICH MAY LEAD TO FLASH FLOODING.

SOME STRONGER THUNDERSTORMS MAY CONTAIN BRIEF GUSTY WINDS TODAY
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A THREAT FOR HEAVY RAINFALL WITH THE POTENTIAL FOR FLASH FLOODING
WILL CONTINUE OVER THE MIDSOUTH THROUGH THE END OF THE WEEK. A FLASH
FLOOD WATCH HAS BEEN EXTENDED THROUGH THURSDAY EVENING FOR THE
MIDSOUTH. PLEASE CONTINUE TO MONITOR THE LATEST FORECASTS FOR
ADDITIONAL INFORMATION CONCERNING THE THREAT FOR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW ENFORCEMENT
OFFICIALS ARE ENCOURAGED TO REPORT ANY FLOODING THIS WEEK TO THE
NATIONAL WEATHER SERVICE FORECAST OFFICE IN MEMPHIS.

 BELLES

In the hours before

Local storm report, Sep 16, 1:05 PM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
105 PM CDT WED SEP 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     FLASH FLOOD      5 E DOWNTOWN MEMPHIS    35.13N 89.96W
09/16/2009                   SHELBY             TN   EMERGENCY MNGR

            SEVERAL STREETS WERE FLOODED IN THE MIDTOWN SECTION OF
            MEMPHIS.

0930 AM     FLASH FLOOD      MARMADUKE               36.19N 90.39W
09/16/2009                   GREENE             AR   LAW ENFORCEMENT

            MANY ROADS FLOODED IN MARMADUKE.

0945 AM     FLASH FLOOD      4 W WALDENBURG          35.56N 91.01W
09/16/2009                   POINSETT           AR   POST OFFICE

            EXCESSIVE WATER ON HIGHWAY 14 WEST OF WALDENBURG.

1240 PM     FLASH FLOOD      MARMADUKE               36.19N 90.39W
09/16/2009                   GREENE             AR   LAW ENFORCEMENT

            MANY ROADS FLOODED IN MARMADUKE.

&&

CCD
Local storm report, Sep 16, 3:59 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
359 PM CDT WED SEP 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     FLASH FLOOD      5 E DOWNTOWN MEMPHIS    35.13N 89.96W
09/16/2009                   SHELBY             TN   EMERGENCY MNGR

            SEVERAL STREETS WERE FLOODED IN THE MIDTOWN SECTION OF
            MEMPHIS.

0930 AM     FLASH FLOOD      MARMADUKE               36.19N 90.39W
09/16/2009                   GREENE             AR   LAW ENFORCEMENT

            MANY ROADS FLOODED IN MARMADUKE.

0945 AM     FLASH FLOOD      4 W WALDENBURG          35.56N 91.01W
09/16/2009                   POINSETT           AR   POST OFFICE

            EXCESSIVE WATER ON HIGHWAY 14 WEST OF WALDENBURG.

1240 PM     FLASH FLOOD      MARMADUKE               36.19N 90.39W
09/16/2009                   GREENE             AR   LAW ENFORCEMENT

            MANY ROADS FLOODED IN MARMADUKE.

0345 PM     FLASH FLOOD      3 W AUBREY              34.72N 90.95W
09/16/2009                   LEE                AR   POST OFFICE

            COUNTY HIGHWAY 157 IS FLOODED.

0346 PM     FLASH FLOOD      MERCER                  35.48N 89.03W
09/16/2009                   MADISON            TN   POST OFFICE

            EXCESSIVE WATER ON ROADWAYS IN MERCER FROM HEAVY
            RAINFALL.

&&

MBS

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 1:34 AM CDTFlash Flood WarningMEGItawamba, Lee, Monroe, Pontotoc, Union3 hr
Sep 16, 3:52 PM CDTFlash Flood WarningMEGAlcorn, Tishomingo3 hr
Sep 16, 6:30 PM CDTAreal Flood AdvisoryMEGCoahoma, Panola, Quitman, Tallahatchie, Tunica, Yalobusha3 hr
Sep 16, 1:59 AM CDTAreal Flood AdvisoryMEGShelby2 hr
Sep 16, 3:16 AM CDTFlash Flood WarningMEGShelby3 hr
Sep 16, 12:09 PM CDTFlash Flood WarningMEGDyer, Lake, Lauderdale3 hr
Sep 16, 2:40 PM CDTFlash Flood WarningMEGChester, Crockett, Fayette, Hardeman, Haywood, Lauderdale and 2 more3 hr
Sep 16, 4:28 PM CDTAreal Flood AdvisoryMEGShelby62 min
Sep 16, 5:29 PM CDTAreal Flood AdvisoryMEGShelby91 min

Nearby

Flash Flood Warnings in Tennessee, 2009Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.